Iowa, 2010Damaging Winds in Iowa, June 17, 2010
June 17, 2010 · NWS ARX · 4 events in 2 counties and zones
Severe thunderstorms developed during the evening of June 17th along a warm front that was lifting north through the region. These severe thunderstorms produced some damaging winds across portions of Mitchell and Howard Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $19,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed during the evening of June 17th along a warm front that was lifting north through the region. These severe thunderstorms produced some damaging winds across portions of Mitchell and Howard Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 17, 2:19 PM CST, 6 hours 11 minutes earlier.
Area forecast discussion, Jun 17, 2:19 PM CST, 6 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
319 PM CDT THU JUN 17 2010
.SHORT TERM...TONIGHT THROUGH SUNDAY
FORECAST FOCUS IS ON STORM POTENTIAL TONIGHT AND FRIDAY...RAIN
CHANCES AGAIN SUNDAY.
19Z SURFACE ANALYSIS SHOWS A STRONG LOW PRESSURE CENTER OVER WESTERN
ND WITH A WARM FRONT REACHING EAST/SOUTHEAST INTO SOUTHERN MN...AND
A DRYLINE ACROSS EASTERN SD. VISIBLE SATELLITE IMAGERY SHOWS CLOUD
AND CONVECTION ACROSS MUCH OF ND AND NORTHERN MN...WHERE TORNADO
WATCHES WERE IN EFFECT. AHEAD OF THE DRY LINE...CONSIDERABLE
CUMULUS HAS DEVELOPED...AS WELL AS SOME STRONG STORMS. ANOTHER
TORNADO WATCH IS IN EFFECT AHEAD OF IT.
OBVIOUS FIRST CONCERN IS THE SEVERE POTENTIAL TONIGHT. RUC MODEL AND
12Z DETERMINISTIC MODEL RUNS INDICATE PLENTY OF CAPE ACROSS
SOUTHERN MN/IA WITH 4000+ J/KG. LITTLE OR NO CIN EITHER. SHEAR IS
STRONG...AND PLENTY OF FOCUS FOR CONVERGENCE. EXPECT STORMS TO
CONTINUE FIRING OVER WESTERN MN...WITH DISCRETE STORMS HAVING THE
POTENTIAL FOR ROTATION...PRODUCING LARGE HAIL AND PERHAPS EVEN A
STRAY TORNADO. WITH TIME...ANTICIPATE THE STORMS CONGEALING INTO A
LINE OF STORMS...WHICH WILL QUICKLY PROPAGATE EASTWARD OUT AHEAD OF
THE FRONT. SHEAR AND MOISTURE PROFILES SUGGEST THIS WOULD EVOLVE
INTO A SQUALL LINE WITH STRONG WINDS BECOMING DOMINANT. AT THIS
POINT...ANTICIPATING THIS SCENARIO...WHICH WOULD PLACE A LINE OF
STRONG STORMS ON THE WESTERN FORECAST AREA BOUNDARY SOMEWHERE
AROUND 00Z THIS EVENING. THIS LINE SHOULD THEN MOVE EAST ACROSS THE
AREA. FORECAST GRIDS HAVE BEEN SET UP WITH THIS IN MIND.
THIS ROUND OF CONVECTION SHOULD BE EAST OF THE AREA BY MORNING...
WHICH WILL BE KEY TO EXPECTED OUTCOMES ON FRIDAY. IF THE ACTIVITY IS
INDEED GONE...WE SHOULD GET TIME FOR THE ATMOSPHERE TO RECOVER
ENOUGH TO ALLOW FOR STRONG CONVECTION TO FORM ONCE AGAIN. MODEL CAPE
AGAIN FORECAST TO BE QUITE HIGH...3500+ J/KG...WITH EVEN STRONGER
BULK SHEAR. LOOKS LIKE ANOTHER GOOD CHANCE FOR STRONG TO SEVERE
STORMS.
COLD POOL FROM THIS SECOND ROUND OF CONVECTION...AND THE FACT THAT
THE SHORT WAVE TROUGH WILL HAVE MOVED INTO THE GREAT LAKES...SHOULD
HELP TO PUSH THE ACTION SOUTH OF THE FORECAST AREA FOR A TIME. IT
APPEARS SATURDAY WILL BE DRY. HAVE KEPT THIS TREND FROM THE PREVIOUS
FORECAST.
BUT THE BOUNDARY WHICH WAS LURKING TO OUR SOUTH WILL START TO LIFT
NORTHWARD AGAIN...FEEDING OFF THE AVAILABLE MOISTURE AND
INSTABILITY TO GENERATE MORE STORMS ACROSS IOWA. SOME OF THESE COULD
MOVE NORTHWARD INTO THE AREA SATURDAY NIGHT...AND ESPECIALLY ON
SUNDAY.
.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY
MEDIUM RANGE MODEL SOLUTIONS IN REASONABLE AGREEMENT AND KEEP THE
AREA IN A GENERAL ZONAL FLOW REGIME ON THE NORTHERN FRINGE OF THE
RIDGING WHICH DOMINATES THE SOUTHERN TIER STATES. THE AFOREMENTIONED
FRONTAL BOUNDARY MEANDER NORTH AND SOUTH ACROSS THE REGION...AND
WILL WORK IN CONCERT WITH PASSING SHORT WAVE TROUGHS RIPPLING
THROUGH THE FLOW TO GENERATE CONVECTION FROM TIME TO TIME. LOOKS
LIKE ENOUGH SURFACE RIDGING WILL NOSE IN FOR THURSDAY TO SHIFT
ALL OF THE ACTION SOUTH OF THE REGION FOR THURSDAY...SO WENT
WITH A DRY FORECAST. OF COURSE...WITH SCATTERED CONVECTION AND
THE FRONT MEANDERING ABOUT...THE CONFIDENCE IN TIMING ANY DRY
OR WET PERIODS DURING THE LONG TERM REMAINS ON THE LOW SIDE.
&&
.HYDROLOGY...
WITH REPEATED RAIN ACTIVITY OVER THE PAST WEEK AND FAIRLY MOIST
SOILS...AND WITH RAIN IN THE FORECAST NEARLY EVERY DAY FOR THE NEXT
WEEK...HYDROLOGIC CONCERNS CONTINUE TO BE ELEVATED. WITH MOIST
SOILS...RIVERS ARE RESPONDING TO EVEN THE SMALLEST AMOUNTS OF
RAINFALL. ANY AREA THAT SEES HEAVY RAINFALL...OR ANY TRAINING OF
STORMS ACROSS THE SAME AREA...WILL HAVE THE POTENTIAL TO SEE RUNOFF
PROBLEMS. THIS SITUATION WILL CONTINUE TO BE MONITORED.
&&
.AVIATION...
FOCUS FOR THE TAF SITES CENTER ON THUNDERSTORM TIMING AND INTENSITY
HEADING INTO THE EVENING HOURS. AS THE PRESSURE GRADIENT TIGHTENS
SOUTHEAST WINDS ALSO REMAIN QUITE STRONG BUT WITH CONVECTION
DEVELOPMENT EXPECTED TO THE WEST OVER THE NEXT FEW HOURS...HAVE
ATTEMPTED TO TIME BEST THREAT FOR STRONG STORMS AT TAF LOCATIONS.
CERTAINLY A RISK OF SEVERE WIND GUSTS AS WELL SO INCLUDED THAT WITH
SQUALL WIND SHIFT IN FORECASTS.
ONCE CONVECTION PUSHES THROUGH THIS EVENING...EXPECT VFR CONDITIONS
TO PREVAIL BUT COULD SEE REPEAT PERFORMANCE FRIDAY AFTERNOON WITH
BOUNDARY NEARBY AND STORMS EXPECTED TO FORM IN THE AREA AFTER 18.18Z.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT/LONG TERM/HYDROLOGY...MW
AVIATION...SHEA
Hazardous weather outlook, Jun 17, 10:50 AM CST, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1150 AM CDT THU JUN 17 2010
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-181100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1150 AM CDT THU JUN 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE STILL EXPECTED TO DEVELOP RAPIDLY THIS AFTERNOON
CLOSER TO THE DAKOTAS AND THEN PROGRESS EAST BY EARLY EVENING.
AS THEY APPROACH THEY COULD FORM A SQUALL LINE WHICH WILL HAVE THE
GREATEST POTENTIAL TO PRODUCE DAMAGING WINDS BEFORE WEAKENING. LARGE
HAIL...HEAVY RAIN AND EVEN AN ISOLATED TORNADO IS POSSIBLE...
MAINLY WEST OF THE MISSISSIPPI RIVER. THE THREAT TIME FOR SEVERE
WEATHER APPEARS TO BE 5 PM TO 10 PM WEST OF THE MISSISSIPPI
RIVER...AND FROM 7 PM TO MIDNIGHT IN WISCONSIN.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS ARE EXPECTED TO REDEVELOP ON FRIDAY ALONG AND AHEAD
OF AN APPROACHING COLD FRONT. STORMS COULD FORM IN THE AREA DURING
THE AFTERNOON WITH THE POTENTIAL FOR DAMAGING WINDS...LARGE HAIL...
HEAVY RAIN AND EVEN TORNADOES BEFORE MOVING TO THE EAST AND SOUTH OF
THE AREA FRIDAY EVENING.
ANOTHER CHANCE OF THUNDERSTORMS WILL SPREAD INTO THE AREA STARTING
SATURDAY NIGHT AND THEN CONTINUE THROUGH WEDNESDAY. WITH REPEATED
ROUNDS OF LOCALLY HEAVY RAIN POSSIBLE...THE THREAT FOR FLOODING WILL
BE INCREASING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION APPEARS LIKELY LATER TODAY...ESPECIALLY IN
SOUTHEAST MINNESOTA AND NORTHEAST IOWA. A WATCH WILL LIKELY BE
ISSUED LATER THIS AFTERNOON OR EVENING AND AS STRONG TO SEVERE
STORMS APPROACH...ASSUME ACTIVATION IS NEEDED.
SPOTTERS MAY AGAIN BE NEEDED ON FRIDAY AFTERNOON AS STORMS DEVELOP.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR OR CONFERENCE CALL IS SCHEDULED AT THIS TIME.
SHEA
In the hours before
Local storm report, Jun 17, 8:02 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
902 PM CDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL 1 SE BYRON 44.02N 92.63W
06/17/2010 M1.00 INCH OLMSTED MN AMATEUR RADIO
&&
DAVISLocal storm report, Jun 17, 8:04 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
904 PM CDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 PM TSTM WND GST 1 SE BYRON 44.02N 92.63W
06/17/2010 M80 MPH OLMSTED MN EMERGENCY MNGR
&&
DAVISLocal storm report, Jun 17, 8:11 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
911 PM CDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 PM TSTM WND GST 1 SE BYRON 44.02N 92.63W
06/17/2010 M60 MPH OLMSTED MN AMATEUR RADIO
&&
DAVISSpecial weather statement, Jun 17, 8:19 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
919 PM CDT THU JUN 17 2010
IAZ010-011-029-030-MNZ079-088-095-096-WIZ029-032>034-041-042-053>055-
061-180515-
ALLAMAKEE-BUFFALO-CLARK-CLAYTON-CRAWFORD-FAYETTE-FILLMORE-GRANT-
HOUSTON-JACKSON-LA
CROSSE-MONROE-RICHLAND-TREMPEALEAU-VERNON-WABASHA-WINNESHIEK-WINONA-
919 PM CDT THU JUN 17 2010
...STRONG TO SEVERE THUNDERSTORMS EXPECTED THE REMAINDER OF THE
EVENING...
AT 917 PM...DOPPLER RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS
EXTENDING FROM NEAR LAKE CITY MINNESOTA...TO OSAGE IOWA. MOVEMENT OF
THE STORMS WAS TO THE NORTHEAST AT 35 MPH....WITH THE THE LINE
MOVING EAST AT 35 MPH.
THESE STORM WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS OF 55 TO
65 MPH...TORRENTIAL DOWNPOURS OF RAIN ALONG WITH HAIL UP TO 1 INCH
IN DIAMETER.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM FRIDAY MORNING FOR
NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND WESTERN WISCONSIN.
RABERDING
Local storm report, Jun 17, 8:26 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
926 PM CDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND GST POTSDAM 44.16N 92.35W
06/17/2010 E50 MPH OLMSTED MN EMERGENCY MNGR
&&
DAVISLocal storm report, Jun 17, 8:28 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
928 PM CDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND GST PLAINVIEW 44.17N 92.17W
06/17/2010 M48 MPH WABASHA MN EMERGENCY MNGR
&&
DAVISThunderstorm Wind, Mitchell
- When
- June 17, 8:30 PM CST
- Where
- Mitchell County, St Ansgar
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 43.380, -92.930
Media reports indicate several large trees were uprooted.
Thunderstorm Wind, Mitchell
- When
- June 17, 8:35 PM CST
- Where
- Mitchell County, 0.5 mi E of Osage
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 43.280, -92.810
Numerous trees and power lines were reported down throughout the county.
Thunderstorm Wind, Howard
- When
- June 17, 8:53 PM CST
- Where
- Howard County, 0.85 mi SE of Chester
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $250
- Reported by
- Law Enforcement
- Coordinates
- 43.490, -92.360
A large tree limb was blown down across Highway 63.
Thunderstorm Wind, Howard
- When
- June 17, 9:10 PM CST
- Where
- Howard County, 0.5 mi E of Cresco Muni Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 43.370, -92.120
Power lines were blown down. Media reports indicate a large tree was blown down onto a house but the house did not sustain any structural damage. Other large tree limbs were also blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, June 17, 20102 deaths · 28 injured · $300,000 · EF4 · 32 events
- Tornadoes and Flash Flooding in Minnesota, June 17, 20101 death · 15 injured · $50,000 · EF4 · 67 events
- Tornadoes and Hail in North Dakota, June 17, 20101 injured · EF4 · 30 events
- Tornadoes and Hail in Minnesota, June 17, 20102 injured · $331,000 · EF2 · 29 events
- Tornadoes and Hail in Minnesota, June 17, 2010$2.1 million · EF1 · 18 events
- Tornadoes and Flash Flood in North Dakota, June 17, 2010$1.1 million · EF1 · 27 events
- Tornadoes and Hail in Iowa, June 17, 2010$441,000 · EF0 · 46 events
- Flooding in Iowa, June 17 to 28, 2010$1.0 million · 2 events
- Tornado and Damaging Winds in Wisconsin, June 17, 2010$221,000 · EF1 · 8 events
- Hail and Damaging Winds in Georgia, June 17, 2010$636,000 · 52 kt wind · 9 events
- Hail and Damaging Winds in Texas, June 17, 2010$425,000 · 1.75 in hail · 12 events
- Flooding in Iowa, June 17 to 30, 2010$550,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236924, 227105, 227107, 227108.